Wyoming, 2011

High Wind in Wyoming, March 30 to 31, 2011

March 30 to 31, 2011 · NWS CYS · 7 events in 7 counties and zones

Strong winds in the upper levels of the atmosphere combined with a large surface pressure gradient produced gusty westerly winds over much of southeast Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds in the upper levels of the atmosphere combined with a large surface pressure gradient produced gusty westerly winds over much of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 2:05 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 30, 2:05 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT WED MAR 30 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY.

TONIGHT...INHERITED HIGH WIND WARNING AND HIGH WIND WATCH LOOK TO BE
ON TRACK. WIND SPEEDS INCREASING ACCORDINGLY...ESPECIALLY WEST OF
INTERSTATE 25...AS SURFACE THROUGH 700 MB GRADIENTS STRENGTHEN THIS
AFTERNOON AND 300 MB RIGHT FRONT QUADRANT OF JET SPREAD SOUTHEAST
ACROSS SOUTHEAST WYOMING.

BY MIDNIGHT...110 TO 140 KNOT NORTHWEST ORIENTED JET LIES ACROSS OUR
COUNTIES AT 300 MB...WITH WIDESPREAD 50-70 KNOT NORTHWEST WINDS AT
500 MB AND 40-55 KNOT NORTHWEST WINDS AT 700 MB. BY 6 AM...THESE WINDS
CONTINUE WITH THE 300 MB JET CORE TRANSLATING SLIGHTLY TO THE EAST.
BOTH THE 500-300 MB AND 700-500 MB LAYERS INDICATING DOWNWARD VERTICAL
MOTION ON THE QUASIGEOSTROPHIC FORCING FIELDS...WHICH IS EXPECTED TO AID
THE DOWNWARD TRANSPORT OF STRONGER WINDS ALOFT TO THE SURFACE ACROSS
THE HIGH WIND WARNING AREA. CONTEMPLATED ADDING ZONES ACROSS
SOUTHERN CARBON COUNTY TO THE WARNING...BUT LOOKS LIKE ENOUGH
VERTICAL LIFT ASSOCIATED WITH UPSLOPE TO THE SNOWY AND SIERRA MADRE
RANGES TO NEGATE HIGH WIND CRITERIA WIND SPEEDS.

WIDESPREAD SNOW EXPECTED ACROSS THE SNOWY AND SIERRA MADRE
RANGES...THOUGH HEAVIER QPF WILL LIE ACROSS NORTHWEST
COLORADO...THUS AM EXPECTING SNOWFALL AMOUNTS UNDER ADVISORY
CRITERIA. DECENT MIXING WILL PRODUCE A BALMY LATE MARCH NIGHT TO THE
LEE OF THE LARAMIE RANGE FROM WHEATLAND TO CHEYENNE WITH MINIMUM
TEMPERATURES IN THE LOWER 40S...SOME 15 TO 20 DEGREES ABOVE
CLIMATOLOGICAL NORMALS.

THURSDAY...THE CORE OF THE 300 MB JET TRANSLATES MORE NORTHWARD FROM
EASTERN MONTANA SOUTHEAST TO CENTRAL SOUTH DAKOTA. WHILE THE 500 MB
GRADIENT REMAINS STRONG AND THE SAME AS TONIGHT...THE 700 MB
GRADIENT AND ISOTACHS ARE PROGGED TO WEAKEN. STILL THOUGH...A CORE
OF 40 TO 50 KNOT 700 MB WINDS WILL LIE NORTHWEST TO SOUTHEAST ACROSS
WESTERN NEBRASKA. DOWNWARD QUASIGEOSTROPHIC MOTION CORE MOVES
SOUTHWARD ACROSS WESTERN NEBRASKA ON THE 500-300 MB LAYER...WHICH
MAY BE ABLE TO AID THE DOWNWARD TRANSPORT OF STRONGER WINDS ALOFT TO
THE SURFACE...THUS WILL CONTINUE THE PREVIOUSLY ISSUED HIGH WIND
WATCH. ISOLATED TO SCATTERED SHOWERS ON TAP...ASIDE FROM WHEATLAND
TO CHEYENNE IN STRONG DOWNSLOPING...IN MOIST NORTHWEST FLOW ALOFT.

THURSDAY NIGHT...ISOLATED TO SCATTERED SHOWERS WILL OCCUR ALONG THE
BAROCLINIC BAND AND JET CORE FROM NORTHEAST WYOMING SOUTHEASTWARD
THROUGH NORTHWEST NEBRASKA...INCLUDING OUR NORTHERN COUNTIES NORTH
OF A DOUGLAS TO ALLIANCE LINE. QUITE BALMY OVERNIGHT MINIMUM
TEMPERATURES FROM WHEATLAND TO CHEYENNE TO KIMBALL DUE TO DECENT
MIXING WITH LOW TEMPERATURES THERE IN THE MID TO UPPER 40S...NEAR
CLIMATOLOGICAL HIGH TEMPERATURES.

FRIDAY...MILD TEMPERATURES CONTINUE WITH HIGHS IN THE 50S TO LOWER
60S WITH 1000-500 MB THICKNESSES NEAR 5580 METERS. WITH DRY LOW AND
MID LEVELS...IT LOOKS DRY ASIDE FROM ISOLATED AFTERNOON SHOWERS
ACROSS THE NORTHERN LARAMIE RANGE...ALL FOOLING ASIDE.

FRIDAY NIGHT...NOT AS MILD AS THURSDAY NIGHT AS LOW LEVEL MIXING
DIMINISHES AND WEAKENS.

SATURDAY...WITH MID LEVEL RIDGE AXIS MOVING OVER WYOMING...MILD
WEATHER ENTHUSIASTS WILL ENJOY MAXIMUM TEMPERATURES SOARING INTO THE
50S AND LOWER 60S WEST...WITH MOSTLY 60S AND LOWER 70S EAST...AS
1000-500 MB THICKNESSES NEAR 5670 METERS. IF MID AND HIGH CLOUD
OPACITY...THICKNESS...IS MINIMAL...HIGH TEMPERATURES MAY BE EVEN
WARMER.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...POTENT STORM SYSTEM
WILL MOVE OFF THE PACIFIC AND INTO THE GREAT BASIN SATURDAY NIGHT.
MODELS HAVE SOME DIFFERENCES HANDLING THE SYSTEM BUT THE GENERAL
TRACK WILL BE FROM THE WEST COAST AND DOWN INTO THE DESERT SOUTHWEST
BY SUNDAY MORNING...THEN EJECT OUT INTO THE SOUTHERN PLAINS MONDAY.
THE ASSOCIATED SFC LOW WILL DEVELOP ACROSS THE PLAINS OF WYOMING AND
SLIDE SOUTHEAST INTO THE GREAT PLAINS SUNDAY. SATURDAY NIGHT COULD
SEE LOW CLOUD/FOG EVENT ACROSS EASTERN PORTIONS OF THE CWA AS
STRENGTHENING SOUTHEAST WINDS AHEAD OF THE LOW WILL ADVECT MOISTURE
UP INTO THIS REGION. STRONG ISENTROPIC LIFT WILL BE LOCATED OVER THE
EASTERN PERIPHERIES AS WELL...MEANING THERE COULD BE SOME EMBEDDED
SHOWERS/DRIZZLE POTENTIAL IN THIS AREA WITH THE ENHANCED LIFT. MOST
OF WYOMING LOOKS TO BE DRY SLOTTED AT THE CENTER OF THE LOW PRESSURE
TROUGH WHICH SHOULD KEEP THINGS FAIRLY QUIET AT FIRST. BUT AS THE
SFC LOW TREKS SOUTHEAST...WILL SEE COLD AIR ADVECTION...INCREASING
MOISTURE...AND STRONGER UPPER DYNAMICS PROMOTE A BETTER CHANCE FOR
RAIN SHOWERS QUICKLY CHANGE TO SNOW ACROSS THE ENTIRE CWA FOR SUNDAY
THROUGH MONDAY MORNING. NORTHERLY WINDS WILL ALSO BE QUITE BRISK IN
THE WAKE OF THE DEPARTING LOW...SO COULD BE A MESSY SITUATION. THE
SYSTEM AT THIS POINT WILL BE QUITE PROGRESSIVE WITH HIGH PRESSURE
BUILDING IN QUICKLY ON TUESDAY. WESTERLY WINDS LOOK TO PICK BACK UP
ON TUESDAY AND WEDNESDAY AS THE CWA WILL BE ON THE ANTICYCLONIC
SIDE OF THE STRONG UPPER JET. TEMPERATURES WILL BE COOLER FOR SUNDAY
NIGHT THROUGH EARLY TUESDAY...AND THEN WILL RETURN BACK TO MORE MILD
CONDITIONS TUESDAY AND WEDNESDAY.

&&

.AVIATION...18Z TAF ISSUANCE...BREEZY WEST TO NORTHWEST WINDS
WILL OCCUR TODAY ACROSS ALL TERMINALS...AND WILL THEN EASE A BIT
THIS EVENING BEFORE PICKING UP ONCE AGAIN OVERNIGHT. MOUNTAIN SNOW
SHOWERS WILL BE LIKELY THROUGH THE PERIOD...AND STRONGER WINDS
MOVING ALOFT TODAY WILL BRING A SLIGHT CHANCE FOR RAIN/SNOW
SHOWERS ACROSS THE PLAINS OF EASTCENTRAL WYOMING AND THE NORTHERN
NEBRASKA PANHANDLE THIS EVENING. EXPECT MAINLY MVFR WITH LOCAL IFR
CONDITIONS IN THE SHOWERS. THE STRONGER WINDS WILL THEN MIX TO
THE SURFACE TOMORROW WITH MOST AREAS LIKELY TO SEE NW WINDS OF 25
TO 35 KTS WITH HIGHER GUSTS THROUGH THE DAY. MODERATE TURBULENCE
IS PROBABLE OVER THE MOUNTAINS DUE TO THE STRONGER WINDS...WITH
LESS CHOP OVER THE EASTERN PLAINS.

&&

.FIRE WEATHER...STRONG WINDS WILL CONTINUE THROUGH THURSDAY
AFTERNOON...ESPECIALLY ALONG AND WEST OF INTERSTATE 25. MINIMUM
AFTERNOON RELATIVE HUMIDITIES ON THURSDAY WILL RANGE FROM 30 TO 70
PERCENT WITH LOWEST HUMIDITIES FROM CHEYENNE TO SIDNEY. MINIMUM
AFTERNOON RELATIVE HUMIDITIES ON FRIDAY WILL VARY FROM 25 TO 65
PERCENT WITH THE LOWEST READINGS FROM LARAMIE TO WHEATLAND TO
CHEYENNE. RELATIVE HUMIDITIES WILL BOTTOM OUT IN THE 20 TO 60
PERCENT SATURDAY AFTERNOON...WITH LOWEST READINGS FROM WHEATLAND TO
CHEYENNE. FORTUNATELY...WIND SPEEDS WILL DIMINISH FRIDAY AND
SATURDAY WITH WEAKER LOW AND MID LEVEL GRADIENTS.

&&

.HYDROLOGY...RELEASES FROM UPSTREAM RESERVOIRS HAVE REMAINED STEADY
THROUGH THE PAST WEEK. NORTH PLATTE RIVER FLOWS HAVE SLOWLY RECEDED
IN THE PAST TWO DAYS IN RESPONSE TO LOCAL WATER DIVERSIONS.  RIVER
FLOWS WILL CONTINUE TO RECEDE SLOWLY THROUGH SUNDAY IN RESPONSE TO
INCREASING WATER DIVERSIONS EXPECTED AS THE IRRIGATION SEASON BEGINS
ON APRIL 1ST.

PERIODS OF SCATTERED SHOWERS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY EVENING FOR SOUTHEAST WYOMING AND WESTERN NEBRASKA. NO
SIGNIFICANT LOCAL RUNOFF IS EXPECTED TO ENTER THE NORTH PLATTE RIVER
THROUGH FRIDAY MORNING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM THURSDAY FOR WYZ104-WYZ105-WYZ106-
     WYZ109-WYZ110-WYZ115-WYZ116-WYZ117-WYZ118.
     HIGH WIND WATCH FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR WYZ101-
     WYZ102-WYZ107-WYZ108-WYZ119.
NE...HIGH WIND WATCH FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...RUBIN
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Mar 30, 1:50 PM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT WED MAR 30 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-311115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
250 PM MDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING WILL BE IN EFFECT THROUGH TONIGHT ...INCLUDING
MOST OF SOUTHEAST WYOMING ALONG AND WEST OF INTERSTATE 25. AREAS IN
THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...INTERSTATE 25 FROM
THE COLORADO STATE LINE NORTH TO NEAR WHEATLAND...AND INTERSTATE 80
FROM JUST EAST OF CHEYENNE TO RAWLINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING WILL CONTINUE FOR AREAS ALONG AND WEST OF
INTERSTATE 25 THROUGH THURSDAY AFTERNOON. A HIGH WIND WATCH IS IN
EFFECT FOR THE REMAINING AREAS OF SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE FROM 900 AM MDT THROUGH 600 PM MDT THURSDAY...AS
STRONG NORTHWEST WINDS WILL BECOME POSSIBLE DURING THIS PERIOD.

A SIGNIFICANT UPPER LEVEL TROUGH WILL BRING A COLD FRONT ACROSS
THE AREA SATURDAY NIGHT...AND THIS WILL LIKELY CREATE WIDESPREAD
PRECIPITATION SUNDAY AND A RETURN TO COOLER THAN NORMAL
TEMPERATURES FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 30, 3:46 PM MST to March 31, 2:21 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds of 40 mph or greater with a peak gust of 63 mph at 30/2306 MST.

High Wind, Laramie Valley

When
March 30, 3:46 PM MST to March 31, 12:01 AM MST
Where
Laramie Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or greater with a peak gust of 61 mph at 30/2331 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 30, 9:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS sensor near Muddy Gap measured a gust of 58 mph.

High Wind, South Laramie Range

When
March 31, 9:47 AM MST to 12:47 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or greater with a peak gust of 60 mph at 31/1137 MST.

High Wind, South Laramie Range Foothills

When
March 31, 10:00 AM MST to 4:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Whitaker measured sustained winds of 40 mph or greater with a peak gust of 62 mph at 31/1140 MST. A southbound tractor trailer was blown over onto the median by the strong winds near Interstate 25 mile marker 2.5 seven miles south of Cheyenne just after 31/1500 MST. The driver was not injured.

High Wind, Central Laramie County

When
March 31, 11:47 AM MST
Where
Central Laramie County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

ASOS at Cheyenne Regional Airport measured a gust of 61 mph.

High Wind, Central Carbon County

When
March 31, 1:06 PM MST to 4:36 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or greater.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283064, 283065, 283062, 283066, 283067, 283068, 283063.